Thrombotic microangiopathy after allogeneic blood and marrow transplantation is associated with dose-intensive myeloablative conditioning regimens, unrelated donor, and methylprednisolone T-cell depletion

Theresa Hahn, Arif Raza Alam, David Lawrence, LaurieAnn Ford, Maria R. Baer, Barbara Bambach, Zale P. Bernstein, Myron S. Czuczman, Joaquin Silva, James L Slack, Meir Wetzler, Joanne Becker, Philip L. McCarthy

Research output: Contribution to journalArticle

33 Scopus citations

Abstract

Background. Allogeneic blood and marrow transplantation (BMT)-associated thrombotic microangiopathy (TM) contributes to transplant-related morbidity and mortality. This report examines the incidence of and risk factors for allogeneic BMT-associated TM in two patient cohorts treated before and after changes in myeloablative conditioning regimen intensity (high vs. standard intensity). Methods. Cohort 1 includes 153 consecutive allogeneic BMT patients who underwent transplantation between April 1994 and October 1997 with an allogeneic BMT-associated TM crude incidence of 12%. Cohort 2 includes 75 consecutive allogeneic BMT patients who underwent transplantation from November 1997 to November 2000 with an allogeneic BMT-associated TM crude incidence of 1%. Results. In cohort 1, matched unrelated donor transplant and methylprednisolone (MP) T-cell depletion (TCD) of donor bone marrow were significantly associated with allogeneic BMT-associated TM by univariate analysis; therefore, a logistic model incorporating these effects was constructed to calculate the expected number of allogeneic BMT-associated TM cases in cohort 2. Seven cases would have been expected, but only one was observed (P=0.003; bayesian predictive test). The multivariate analysis of both cohorts yielded MP-TCD (P<0.001), high-intensity myeloablative conditioning regimens used in cohort 1 (P=0.02), and matched unrelated donor (P=0.03) as significant predictors of time to allogeneic BMT-associated TM. Conclusion. Avoidance of high-intensity conditioning regimens may decrease the incidence of allogeneic BMT-associated TM.

Original languageEnglish (US)
Pages (from-to)1515-1522
Number of pages8
JournalTransplantation
Volume78
Issue number10
DOIs
StatePublished - Nov 27 2004
Externally publishedYes

    Fingerprint

Keywords

  • Allogeneic BMT-associated thrombotic microangiopathy
  • Regimen-related toxicity

ASJC Scopus subject areas

  • Transplantation
  • Immunology

Cite this

Hahn, T., Alam, A. R., Lawrence, D., Ford, L., Baer, M. R., Bambach, B., Bernstein, Z. P., Czuczman, M. S., Silva, J., Slack, J. L., Wetzler, M., Becker, J., & McCarthy, P. L. (2004). Thrombotic microangiopathy after allogeneic blood and marrow transplantation is associated with dose-intensive myeloablative conditioning regimens, unrelated donor, and methylprednisolone T-cell depletion. Transplantation, 78(10), 1515-1522. https://doi.org/10.1097/01.TP.0000141363.81600.0D